Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2003, 3:20 PM CDT for Carroll County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:20 PM CDT (20:20 UTC)
- Expired
- Aug 3, 2003, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Carroll County, IL
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS53 KDVN 032020 SVRDVN ILC015-032045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTHWEST ILLINOIS * UNTIL 345 PM CDT * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER SHANNON...OR 11 MILES EAST OF MOUNT CARROLL...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 7 MILES NORTHEAST OF HITT BY 325 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4219 8976 4211 8988 4198 8973 4210 8970 $$ BELLES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT SUN AUG 3 2003 NEAR TERM... AS THE VORT...SEEN SPIRALING DOWN ACRS THE AREA ON W/V IMAGERY... GETS MORE DIRECTLY OVERHEAD...CVA PUNCH INTO UNSTABLE AIRMASS WILL END..AS WILL THE SCTRD CONVECTION DOTTING THE AREA. WILL STILL HAVE TO ACCOUNT FOR SOME LINGERING EVENING ACTIVITY IN ZONES...BUT WILL THEN CLEAR OUT THINGS AS SFC RIDGE NOSES DOWN THE UPPER MS RVR VALLEY. FEEL TEMPS TO GENERALLY DIP INTO THE UPPER 50S AGAIN OVER MUCH OF THE CWA...WITH SOME LOCATIONS IN THE NORTH POSSIBLY REACHING DOWN INTO THE MID 50S. PREFER THE MET LOWS...BUT FWC VALUES CLOSE AND ALSO LOOK REASONABLE. ALTHOUGH CLEAR SKIES...LIGHT WINDS AND TEMPS COOLING TOWARD DPTS TO OCCUR LATER TONIGHT...FEEL DENSE FOG THREAT NOT TO BE WIDESPREAD ENOUGH FOR ZONE MENTION. UPPER LOW CENTER TO SLOWLY GYRATE ACRS LOWER MI ON MONDAY...AND UNLIKE TODAY...NOT MUCH IN THE WAY OF A INCOMING VORT TO GENERATE WIDESPREAD SCTRD CONVECTION. BUT...AGAIN AN UNSTABLE SET UP IN THE LOW TO MID LEVELS(ALTHOUGH BEST LLVL INSTABILITY TO SET UP JUST TO THE SOUTH OF THE CWA)JUST TO THE WEST OF COOL CORE UPPER LOW... WOULD THINK AN ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWER/ THUNDERSTORM SCENARIO TO UNFOLD. WILL TREND TOWARD THE NGM SOLUTION WHICH DEPICTS THIS...WHILE GFS AND ETA/META ARE DRY. ANOTHER WEAK MIXING DAY AND AFTERNOON CU SUGGEST COOLER MET HIGHS MAY BE THE WAY TO GO...GENERALLY UPPER 70S TO AROUND 80. ..12.. TUESDAY THROUGH SUNDAY... PESKY UPR LOW FINALLY LIFTS AND MOVES INTO ONTARIO. MEANWHILE OUR RGN REMAINS UNDER NW FLO WITH A STG RDG OVR THE SWRN US. MODELS ARE CONSISTENT WITH DROPPING A WK SHRTWV THRU OUR RGN ON TUES. THIS SHRTWV GOES THRU APPARENT DEEPENING AS IT HITS THE BASE OF THE LONGWAVE TROF ACRS OHIO VLY ON WED. BELIEVE THE PCPN SHOULD END BY LATE TUESDAY/EARLY WEDNESDAY SO HAVE KEEP WEDNESDAY DRY. SFC HI PRES BUILDS INTO THE RGN THRU DAY 6 AS WRN UPR RDG GRADUALLY BUILDS INTO THE CENTRAL US. LATE DAY 6/DAY 7 HOLDS THE POTENTIAL FOR TSTMS. AS UPR RDG BUILDS INTO AK...STG TROF TRIES TO SQUASH THE EMERGING CENTRAL US RDG. THE RESULT IS POTENTIAL CDFNT MOVG SLOWLY INTO IOWA...POSSIBLY STALLING OUT ACRS OUR RGN. DVN... IA...NONE. IL...NONE. MO...NONE. BELLES
Hazardous weather outlook, Aug 3, 4:57 AM CDT, 10 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 457 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE LIKELY AGAIN TODAY INTO THIS EVENING ACROSS THE OUTLOOK AREA. CONDITIONS DO NOT LOOK IDEAL FOR WIDESPREAD SEVERE WEATHER. HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HAIL UP TO DIME SIZE AND POSSIBLY SOME BRIEF FUNNEL CLOUDS...MAINLY DURING THE PERIOD FROM MID AFTERNOON INTO EARLY EVENING. AN UPPER LEVEL LOW WILL MOVE FROM LAKE SUPERIOR TO SOUTHERN LAKE MICHIGAN BY LATE TONIGHT. A COUPLE LOBES OF ENERGY ROTATING AROUND THE WEST SIDE OF THE LOW WILL MOVE THROUGH THE AREA...WITH THE FIRST ARRIVING AROUND MID MORNING...AND THE SECOND TOWARD LATE AFTERNOON. THE FIRST FEATURE WILL PRODUCE WIDELY SCATTERED THUNDERSTORMS MAINLY FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS FROM LATE MORNING INTO AFTERNOON. THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY LATE AFTERNOON WITH THE ARRIVAL OF THE SECOND FEATURE. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG A BOUNDARY LINGERING FROM ABOUT FREEPORT TO MACOMB ILLINOIS. MODERATE INSTABILITY...ALONG WITH WEAK WIND SHEAR...WILL PREVENT THUNDERSTORMS FROM BECOMING SEVERE. HOWEVER...SOME STORMS MAY BRIEFLY BE CAPABLE OF PRODUCING DIME SIZE HAIL AND HEAVY DOWNPOURS. CONDITIONS WILL ALSO BE FAVORABLE FOR BRIEF FUNNEL CLOUDS TO DEVELOP ALONG SHOWERS OR THUNDERSTORMS...ESPECIALLY THOSE THAT FORM ALONG BOUNDARIES. THESE WILL BE MOST LIKELY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THIS TYPE OF FUNNEL CLOUD IS USUALLY SHORT LIVED AND RARELY TOUCHES THE GROUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. SHEETS
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.